Alert archive / Kansas / Winter Storm Watches in 2006
Winter Storm Watch 2, NWS Wichita, KS
NWS Wichita, KS issued this winter storm watch at Mar 19, 2006, 3:42 AM CST for 7 counties in Kansas. It took effect at Mar 20, 2006, 6:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 19, 2006, 3:42 AM CST (09:42 UTC)
- In effect from
- Mar 20, 2006, 6:00 AM CST
- Expired
- Mar 19, 2006, 3:25 PM CST
- In force
- Issued by
- NWS Wichita, KS
Counties Butler County, KS, Chase County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, Reno County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 34 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this winter storm watch went out at Mar 19, 3:15 AM CST, 27 minutes earlier.
Area forecast discussion, Mar 19, 3:15 AM CST, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 315 AM CST SUN MAR 19 2006 .DISCUSSION... MAIN FORECAST CHALLENGE WILL BE TRYING TO PIN DOWN SNOW AMOUNTS WITH THIS POTENT LATE WINTER STORM. WILL UPGRADE PREVIOUSLY ISSUED WATCH TO A WARNING. WILL THEN EXPAND WATCH FURTHER SOUTH TO INCLUDE LOCATIONS GENERALLY ALONG AND NORTH OF A KINGMAN TO WICHITA TO COTTONWOOD FALLS LINE. TO MAKE IT SIMPLE WILL RUN BOTH THE WATCH AND WARNING TIL 12Z TUE. A WEEK AGO WE WE WERE DEALING WITH SEVERE STORMS AND NOW WE ARE DEALING WITH WHAT COULD BE THE MOST INTENSE WINTER STORM OF THE SEASON. WELCOME TO MARCH MADNESS TODAY: THE UPPER WAVE THAT LIFTED OUT OF THE BASE OF THE TROUGH LATE SAT EVENING THAT BROUGHT WIDESPREAD SHOWERS TO ENTIRE AREA IS PUSHING INTO EASTERN NE/NE KS AS WE SPEAK. VIA WATER VAPOR IMAGERY...THERE REALLY ISNT ANOTHER WAVE TO AFFECT THE AREA IN THE NEXT 6 HOURS. HOWEVER...HEAVY DRIZZLE SHOULD CONTINUE THROUGH THE MORNING HOURS. THEN LATER IN THE PERIOD WIDESPREAD PRECIP SHOULD START MAKING ITS WAY INTO THE FORECAST AREA AS MAIN UPPER DYNAMICS...IN THE FORM OF 300 JET MAX AND UPPER DIVERGENCE...MOVE INTO THE SOUTHWEST PORTION OF FORECAST AREA. TONIGHT-MON: THIS WINTER EVENT SHOULD COMMENCE OVER CENTRAL KANSAS LATE TONIGHT AS RAIN STARTS TO CHANGE OVER AND MIX WITH SNOW. BY 12Z MON FORECAST SOUNDINGS ALL INDICATE THAT LOCATIONS GENERALLY ALONG I-70 WILL HAVE CHANGED OVER TO MOSTLY SNOW. FURTHER SOUTH PRECIP TYPE GETS A LITTLE DICEY. LATEST SOUNDINGS OFF THE GFS AND NAM ARE INDICATING A LAYER OF WARM AIR AT AROUND 800MB BETWEEN 06-12Z MON OVER ICT. THEREFORE FEEL IF ICE IS INTRODUCED INTO SOUNDING IT WOULD PARTIALLY MELT GIVING SLEET...AND IF NO ICE IS INTRODUCED IT SHOULD REMAIN RAIN. FURTHER NORTH THIS WARM LAYER IS NOT AS STRONG YIELDING SNOW IF ICE IS INTRODUCED AND RAIN IF NOT. THE BULK OF THE SNOW SHOULD FALL DURING THE DAY MON. BOTH GFS AND NAM ARE FORECASTING A VERY PRONOUNCED TROWAL TO SET UP BY 18Z MON FROM TOPEKA TO AROUND HUT. MEANWHILE CENTRAL KS WILL BE UNDER THE INFLUENCE OF THE LEFT EXIT REGION OF POWERFUL JET. CROSS SECTIONS OVER CENTRAL-SOUTH CENTRAL KS LOOK DOWN RIGHT SCARY WITH WIDESPREAD UPRIGHT INSTABILITY. ONE FIELD I FOUND INTERESTING WAS THE -15C OMEGA WHICH KEEPS THE HIGHER VALUES IN CENTRAL KS. SO IT LOOKS LIKE THE BETTER LIFT IN THE SNOW GROWTH LAYER SHOULD OCCUR OVER CENTRAL KS THUS THE UPGRADE TO A WARNING. FURTHER SOUTH STILL FEEL SOME LOCATIONS MAY REACH WARNING CRITERIA BASED ON THE POTENTIAL FOR MORE CONVECTIVE PROCESSES COMING INTO PLAY...THUS THE EXPANSION OF THE WATCH FURTHER SOUTH. ALSO TOOK A QUICK LOOK AT THE COBB SNOW FORECASTING METHOD WHICH IS CURRENTLY INDICATING OVER A FOOT OF SNOW FOR BOTH RSL AND SLN. IN ADDITION...THIS METHOD HAS BEEN INDICATING THIS THE LAST FEW MODEL RUNS AGAIN...THIS LEADS TO HIGH ENOUGH CONFIDENCE FOR WARNING OVER CENTRAL KS. MON NIGHT-TUE NIGHT: SNOW SHOULD TAPER FROM WEST TO EAST THROUGH THESE PERIODS. HOWEVER MUCH OF AREA WILL REMAIN IN WRAP AROUND REGION OF SYSTEM WITH UPPER LOW SITUATED AROUND KC AT 06Z TUE WHICH MEANS THE NE PORTION OF FORECAST AREA MAY PICK UP SOME SNOWFALL MON NIGHT. BY TUE ONLY SE KS SHOULD HAVE A SHOT AT SOME LIGHT SNOW AS SYSTEM QUICKLY SCOOTS OFF TO THE EAST. WITH SNOW ON THE GROUND AND SKIES CLEARING...LOWS TUE NIGHT SHOULD BE VERY CHILLY FOR THIS TIME OF YEAR WITH LOWS AROUND 15 DEGREE BELOW NORMAL. WED-SAT: BOTH ECM AND GFS ARE SWINGING THROUGH A MORE PROGRESSIVE OPEN WAVE THROUGH THE PLAINS ON WED AND THU. SINCE THESE MODELS HAVE BEEN CONSISTENT SHOWING THIS...WILL INSERT SOME PRECIP CHANCES WED AND WILL KEEP THEM THROUGH MOST OF THE AREA THROUGH THU. WOULD NOT BE SURPRISED IF PRECIP CHANCES ARE RAISED THESE PERIODS WITH LATER FORECAST. CONFIDENCE REMAINS HIGH THAT BELOW NORMAL TEMPS WILL PERSIST THROUGH THESE PERIODS. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 43 34 36 26 / 80 100 100 60 HUTCHINSON 42 33 33 25 / 80 100 100 60 NEWTON 42 34 34 26 / 80 100 100 60 ELDORADO 43 35 36 27 / 80 100 100 60 WINFIELD-KWLD 45 37 39 28 / 90 100 100 60 RUSSELL 39 29 29 20 / 80 100 100 60 GREAT BEND 39 30 31 20 / 80 100 100 60 SALINA 40 30 30 23 / 80 100 100 60 MCPHERSON 41 32 33 24 / 80 100 100 60 COFFEYVILLE 46 37 45 30 / 90 100 100 60 CHANUTE 41 35 40 28 / 90 100 100 60 IOLA 41 35 39 28 / 90 100 100 60 PARSONS-KPPF 44 36 42 29 / 90 100 100 60 && .ICT WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM MIDNIGHT MONDAY TO 6 AM TUESDAY FOR KSZ032-033-047>051. WINTER STORM WATCH FROM 6 AM MONDAY TO 6 AM TUESDAY FOR KSZ052- 053-067>069-082-083. &&
Hazardous weather outlook, Mar 18, 3:29 PM CST, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 329 PM CST SAT MAR 18 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-192230- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 329 PM CST SAT MAR 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A POTENT WINTER STORM SYSTEM WILL AFFECT THE AREA SUNDAY NIGHT THROUGH TUESDAY. RAIN IS EXPECTED TO TRANSITION TO SNOW OVER CENTRAL KANSAS LATE SUNDAY NIGHT AND OVER PORTIONS OF SOUTH CENTRAL KANSAS MONDAY. SIGNIFICANT ACCUMULATIONS ARE POSSIBLE ACROSS CENTRAL KANSAS...WITH LESSER ACCUMULATIONS POSSIBLE ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. SNOW IS THEN EXPECTED TO TAPER OFF FROM WEST TO EAST MONDAY NIGHT INTO TUESDAY. AT THIS TIME 6 TO 9 INCHES ARE POSSIBLE ACROSS CENTRAL KANSAS. SEE THE LATEST WINTER STORM WATCH FOR FURTHER DETAILS. THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN KANSAS ON SUNDAY NIGHT...HOWEVER NONE OF THESE THUNDERSTORMS IS EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP SCHRECK
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 3:42 AM CST | Winter Storm Warning | ICT | Barton, Chase, Ellsworth, Harvey, Lincoln, McPherson and 5 more | 48 hr |
| Mar 19, 3:25 PM CST | Winter Weather Advisory | ICT | Butler, Greenwood, Harper, Kingman, Sedgwick | 29 hr |
Nearby
Winter Storm Watches in Kansas, 2006Every winter storm watch in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.